aHUS Diagnosed After Flu Vaccination

Patricia Inacio PhD avatar

by Patricia Inacio PhD |

Share this article:

Share article via email
influenza vaccination | AHUS News | illustration of people carrying giant vaccine syringe

A 30-year-old man is thought to have developed atypical hemolytic uremic syndrome (aHUS) after being vaccinated for influenza, as described in a recent case report.

“Further studies may be needed to stratify such patients to weigh the risks and benefits of influenza vaccination,” its authors wrote.

The report, “A Rare Case of Atypical Hemolytic Uremia Syndrome Triggered by Influenza Vaccination,” was published in the journal Cureus.

aHUS is characterized by the excessive activation of the complement system — a set of more than 30 blood proteins that form part of the body’s immune defenses. While most aHUS patients carry mutations in complement system genes, the condition usually is triggered by certain events, such as the body’s response to infections.

The influenza virus, the agent that causes the flu, and the bacteria Streptococcus pneumoniae, which causes pneumonia, are known triggers for aHUS.

Recommended Reading
Rare Disease Day 2022 | Custom illustration of Rare Disease Day 2022

More Studies Confirm Hefty Economic Burden of Rare Diseases

aHUS also is a type of thrombotic microangiopathy (TMA), a  group of disorders characterized by the formation of blood clots in the body’s small blood vessels. TMA has two main forms: hemolytic uremic syndrome (HUS), and thrombotic thrombocytopenic purpura (TTP). HUS is subdivided further into typical HUS and aHUS.

In this report, physicians at the Benefis Health System, in Great Falls, Montana, reported the case of 30-year-old man who developed aHUS likely triggered by influenza vaccination.

The patient experienced difficulties in swallowing (dysphagia) for five days, along with generalized abdominal discomfort, night sweats, chills, and dark colored urine for two to three days after receiving the influenza vaccine.

His past medical history included surgery to remove the gallbladder, as well as anxiety, depression, and daily alcohol intake. After surgery he had intermittent loose stools. He was medicated with Lexapro (escitalopram), a medication used to treat depression and anxiety, before hospitalization.

He had received in the past an intranasal live attenuated influenza vaccine.

Physical examination upon admission to the hospital showed he had fever and high blood pressure. He was awake and alert, able to orient himself, but in acute distress. Other tests assessing heart and neurological parameters found no abnormalities.

Blood tests came back abnormal, with low levels of hemoglobin, platelets, and haptoglobin — all in agreement with HUS. Hemoglobin is the protein in red blood cells that is responsible for oxygen transport, while haptoglobin is a protein that helps regulate hemoglobin levels.

Also, he had abnormally high levels of markers of poor kidney function (creatinine) and liver function (aspartate aminotransferase, or AST), among others. Protein levels in the urine also were elevated.

The patient received fluids delivered into the vein for acute kidney injury. Tests for certain self-reacting antibodies, the hallmark of autoimmune diseases, including antinuclear antibody (ANA) and anti-citrullinated antibody (anti-CCP), were negative.

Also, analyses for several viral infections, including acute infection with Epstein-Barr virus, cytomegalovirus, HIV, and hepatitis virus were negative. CT scans showed no signs of cancer.

He underwent plasma exchange (plasmapheresis), a technique that involves replacing a person’s plasma (the non-cellular parts of blood), and was started on the corticosteroid prednisone for suspected TTP.

Despite plasma exchange, his hemoglobin levels and platelet counts were below normal. He received a red blood cell transfusion when his hemoglobin dropped to 6 grams per deciliter (6 g/dL).

Blood analysis showed the levels of ADAMTS13, an enzyme involved in blood clotting and whose lack causes TTP, were normal. The same was seen with several components of the complement system, including complement CH50, C3, and C4.

“aHUS seemed more likely at this point,” the researchers wrote.

The patient was vaccinated against meningococcal bacteria — the agent that causes meningitis — together with preventive treatment of penicillin.

Soliris (eculizumab) — a complement-suppressing therapy approved for the treatment of aHUS — was prescribed for the treatment of aHUS. Treatment began at 900 mg weekly for four weeks. The dose afterward was adjusted to 1,200 mg every other week. Plasmapheresis and steroids were discontinued.

His platelets and hemoglobin levels increased after beginning Soliris. The levels of kidney and liver function markers also improved. He was discharged to his home with instructions for follow-up by a hematologist.

“This case shows patients with dysregulated alternative complement pathways may be predisposed to develop aHUS after receiving influenza vaccination,” the authors wrote.